Prescription drug use has become so commonplace today that being "medicated" could be viewed as the norm. There's a prescription drug available to help patients with everything from mood regulation, to health conditions, to aesthetic problems. However, with every possible benefit that may result from medication, there is a possible side effect too. In this article, we'll discuss some possible side effects of photosensitive drugs when they're paired with laser hair removal.
Read on to learn what type of medications qualify as photosensitive drugs. Also, find out how these drugs can cause laser hair removal side effects, and how to protect yourself from unnecessary treatment risk. WARNING: The following information may be missing from your drug label!
Medications that react to UV light are known as photosensitive drugs. They react this way because the drugs contain chemical compounds with photoreactive agents, and thus are affected by UV exposure. The degree to which these drugs react to UV light will vary, as will the natural reactivity of a patient's skin.
Research and observation have consistently linked the following photosensitive drug families to laser hair removal side effects:
Even certain antihistamines, anti-depressants and cancer medications are said to increase the risk of photosensitivity with UV exposure. To those reading this article who are currently taking photosensitive medications: laser hair removal might still be possible for you, so don't get discouraged just yet! Peruse the sections below to identify and understand what your possible side effect risks are; and to discover if laser hair removal can be performed on you now, or in the future.
And remember, if your skin isn't naturally photosensitive, there's a chance that some of these drugs won't cause you laser treatment problems at all!
There are two kinds of photosensitivity that laser hair removal patients can exhibit: drug-induced photosensitivity and natural skin photosensitivity. Some individuals may experience both, or neither, so make sure and have a conversation on the subject with your hair removal provider.
Drug-induced photosensitivity occurs when a patient takes photosensitive medication, either through oral consumption or a topical application. Because the drug has been absorbed into the patient's system, its photoreactive compounds will damage skin cells as they react to UV light during exposure. Like with patients' skin, the degree of photoreactivity may differ in one drug compared to another.
Natural photosensitivity is something genetically inherent in certain patients. Particularly an issue for pale-skinned individuals, photosensitive skin is more prone to burns and other damage than non-photosensitive skin types. If you are already aware that you have naturally sun-sensitive skin, it's even more important that you discontinue photosensitive drug use prior to undergoing laser hair removal.
Other things that can affect your photosensitivity and treatment success include laser hair removal and tanning bed use, laser hair removal and tanning lotions, or laser hair removal and skin brighteners. While these things only affect skin pigment temporarily, they can still interfere with the way hair removal lasers interact with your skin.
There are several possible side effects of laser hair removal. However, the side effects that can theoretically result from laser hair removal and photosensitive drug use are quite specific. Depending on the medication and on the patient, laser hair removal treatments could lead to a phototoxic, a photoallergic reaction, or even both!
A phototoxic reaction to laser hair removal usually resembles an extreme sunburn. It occurs when the laser activates the drug's chemicals that are immersed in the patient's system. This is usually a temporary side effect, but the drug should still be discontinued if further laser hair removal treatments are needed. Otherwise there could be increased damage to the skin.
A photoallergic reaction to laser hair removal is more serious, and can cause less temporary side effects. When a photoallergic reaction occurs, the laser's UV energy changes the drug's chemical structure within the skin, causing the immune system to attack the drug like it would an invader. As a result, the surrounding skin area becomes inflamed, and a long-lasting problem like eczema or dermatitis could be the outcome.
As listed on the eMedicine photosensitivity chart, here are some commonly used photosensitive drugs, and the type of characteristic reaction they have in response to UV exposure (like with laser hair removal):
To predict whether laser hair removal will cause a phototoxic or photoallergic reaction in a patient, a doctor or dermatologist must evaluate their current medication use, as well as their individual risk factors and overall photosensitivity. In any case, always be sure to inform your laser hair removal provider of all medications and supplements you're taking before beginning treatment!
By far the best way to minimize your risk of laser hair removal side effects, whether you're taking photosensitive medication or not, is to:
For those who are taking photosensitive drugs, be sure that you discontinue drug use before and after your laser hair removal treatment, or as indicated by your provider. If you'd like to know more about laser hair removal and photosensitive drug use, contact our helpful customer representatives! They will gladly schedule your complimentary consultation with a local hair removal expert who's qualified to assist you further!